If you believe you have been exposed to HIV and want help to judge your risk, would like advice about HIV testing, or have questions about the effectiveness of condoms or risks associated with specific sexual practices, this is the site for you.
I'm a 30 year old male. 20 days ago my symtoms (symptoms) started... feeling unwell, severe jock itch type rash in my anus area, swelling in my groin lymph nodes, especially on one side but maybe on both sides, and pretty severe inflamed red dots on the tip of my tongue (might have been herpes), two large canker sores on my lip (might also have been herpes on my lip, i'm not sure), my temperature never measured above 36.7 degrees--so technically not a fever, but I did take acetominophen regularly to keep it down. after a few days of symptoms my doctor perscribed valtrex and nystatin, and after three days of taking each, my symptoms cleared--except for bright red dots on the anterior/ tip of the tongue--doctors say these are inflammed papules, and my tongue feels like its been mildly scalded. During my initial symptoms I also had what I would call persistent night sweats. Thankfully these symptoms cleared.
But then about 4 days AFTER finishing the nystatin and valtrex, my unwellness and groin lymph and night sweat symptoms returned.
Most doctors I've talked to said its very unlikely that HIV is the cause, partly because I've only had three or four unprotected vaginal sex exposures within the 2-4 week window before symptoms started. but I'm still obviously very concerned about HIV. I've tested twice, both results negative, but the most recent HIV blood test was drawn only 12 days after symptoms began, so I know its too early to be conclusive. I've tested negative for mono and hepatitis as well. Still waiting on results from a HSV 1 and HSV 2 dna test.
Now to my main questions:
1. would valtrex have an effect on Acute HIV infection? Is it unusual for symptoms to almost entirely subside in the second week and then resume in the third week?
2. My night sweats have been peculiar. Most of the literature I've read states that night sweats in HIV usually occur as the result of a fever 'breaking', a resulting sudden drop in body temp and soaking sweats. My sweats have been different. I generally feel chills during the day, as I usually do when I have the flu, but I'm able to add layers of clothes and warm up without breaking into sweats--so long as I'm not laying down in bed. The sweats seem to only occur when I'm lying down horizontally, and they occur pretty much as soon as I warm up in bed (LITERALLY within two minutes of covering myself with sheets). Also, I measured my temperature the last time I was laying in bed and sweating, and the temp was 36.7 in my mouth under my tongue, so I'm confident I don't have a real fever. How do night sweats usually present in acute HIV infection? I had to change my shirt a couple of times last night, but I'm not drenching the bed or the sheets and I'm not registering a fever.
PLEASE any opinions, personal insights would be very greatly appreciated.
Teak, thank you for answering. What is your impression of my 'night sweats'? do you think i'm experiencing the same sort of sweats that Acute HIV sufferers experience? If not, what's the difference between mine and theirs?
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.